Texas, 2023Drought in Texas, July 18 to 31, 2023
July 18 to 31, 2023 · NWS FWD · 4 events in 4 counties and zones
Drought conditions continued to worsen across Bosque, Erath, Hood, and Somervell counties during the middle of the month.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions continued to worsen across Bosque, Erath, Hood, and Somervell counties during the middle of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 17, 9:51 PM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 17, 9:51 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1051 PM CDT Mon Jul 17 2023
...New Short Term, Aviation...
.SHORT TERM... /NEW/
/Overnight through Wednesday/
The center of a 599dm subtropical ridge will steadily shift
eastward over the next 24-36 hours resulting in continued hot
weather with no chance for rainfall. Outside of some anvil debris
from thunderstorms well to our north overnight tonight, skies
should be mainly clear with a persistent southerly wind. Strong
subsidence beneath the ridge will send temperatures well above 100
degrees across most of the area both Tuesday and Wednesday
afternoons. Deep lower atmospheric mixing to around 700 mb will
allow dewpoints to fall into the 50s and 60s across most of the
region, with the exception of our east/northeast counties where
recent rainfall and higher soil moisture content will likely lead
to the highest heat indices across the area. Heat indices will be
near or slightly below ambient air temps west of I-35 and should
be around 110 again east of I-35.
There will be an increasing threat through mid-week for more
significant fire activity, particularly west of I-35 where 100-hr
fuel moisture has fallen below the 10th percentile. These larger
fuels will support more aggressive wildfire activity as they are
slower to respond to modest moisture recovery at night and will
burn modestly with lighter winds. Temperatures near 110 degrees
with RH <20% will support this fire activity both Tuesday and
Wednesday.
Dunn
&&
.LONG TERM... /Issued 136 PM CDT Mon Jul 17 2023/
/Wednesday through Monday/
The sprawling, persistent upper level ridge will continue to
dominate our weather through the remainder of the week. Daily high
temperatures will again surpass the century mark in most areas
Wednesday through Friday. As we've discussed over the past few
days, the ridge will retrograde and break down just a bit by the
end of the week, resulting in a slight retreat in highs and heat
indices by Friday. Still and all, the heat will remain significant
just about everywhere through the week, and excessive heat
warnings will likely need to be extended at least through
Thursday.
Concurrent with the retrograding ridge, the ensemble guidance
still advertises the resumption of a northwest flow regime over
the area by Saturday/Sunday. This subtle pattern shift will be
preceded by the arrival of a weak cold front into the area late
Friday. The boundary will hang up over our southern counties by
early Saturday, with the majority of the area dominated by a
slightly cooler northeast low level flow pattern through the
weekend. The combination of the weaker ridge and this flow
orientation should constrain high temperatures to the 90s areawide
both days. The boundary should largely wash out by Monday, with a
return to southeasterly low level flow by afternoon.
In keeping with the northwesterly regime, guidance suggests at
least one or two rounds of precipitation occurring across portions
of North Central Texas Saturday and Sunday. Had very low
confidence in pinpointing locations and timing of any convective
activity at this extended range, but did go ahead and paint
generally low end PoPs across the northern and eastern counties
during portions of both days. Unfortunately, nothing suggests
that we'll see any widespread/significant precipitation across
our area anytime soon. This will only exacerbate the dry soil and
vegetation conditions that are affecting much of North Texas (outside
the extreme northeast counties) at this point of the summer.
Bradshaw
&&
.AVIATION... /NEW/
/6Z TAFs/
VFR with south flow around 15 kt will continue through the period.
No significant aviation concerns expected.
Dunn
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 82 107 83 104 81 / 0 0 0 0 0
Waco 79 106 78 104 77 / 0 0 0 0 0
Paris 77 98 78 97 76 / 5 0 0 0 0
Denton 80 108 80 106 79 / 0 0 0 0 0
McKinney 78 102 80 100 78 / 0 0 0 0 0
Dallas 82 107 82 104 80 / 0 0 0 0 0
Terrell 78 103 78 101 77 / 0 0 0 0 0
Corsicana 80 106 79 104 78 / 0 0 0 0 0
Temple 77 106 77 104 76 / 0 0 0 0 0
Mineral Wells 78 109 78 108 77 / 0 0 0 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT Tuesday for TXZ091>095-103>107-
120>123-135-146>148-161-162-175.
Excessive Heat Warning until 9 PM CDT Tuesday for TXZ100>102-
115>119-129>134-141>145-156>160-174.
&&
Hazardous weather outlook, Jul 17, 5:50 PM CST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
650 PM CDT Mon Jul 17 2023
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
650 PM CDT Mon Jul 17 2023
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hot weather will continue through the upcoming workweek with
afternoon heat index values of 105 to 110 degrees or higher each
afternoon through Thursday.
An elevated threat for grass fires will exist west of I-35 each
afternoon through Thursday.
Low storm chances will return on Saturday and Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Erath
- When
- July 18, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Erath forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.236, -98.218 (the zone’s center; the record gives no point)
Severe drought conditions impacted most of the county through the end of the month.
Drought, Hood
- When
- July 18, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Hood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.430, -97.832 (the zone’s center; the record gives no point)
Severe drought conditions impacted western portions of the county through the end of the month.
Drought, Somervell
- When
- July 18, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Somervell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.222, -97.774 (the zone’s center; the record gives no point)
Severe drought conditions impacted western portions of the county through the end of the month.
Drought, Bosque
- When
- July 18, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Bosque forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.900, -97.634 (the zone’s center; the record gives no point)
Severe drought conditions impacted western portions of the county through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 18 to 20, 202310 injured · 21 events
- Tornadoes and Damaging Winds in Kentucky, July 18, 2023$156,000 · EF1 · 11 events
- Hail and Damaging Winds in Tennessee, July 18, 2023$129,000 · 52 kt wind · 31 events
- Wildfire in Idaho, July 18 to 31, 2023$510,000 · 1 event
- Hail and Damaging Winds in Tennessee, July 18, 2023$174,000 · 1 in hail · 21 events
- Flash Flooding and Hail in Ohio, July 18, 2023$143,000 · 1.5 in hail · 23 events
- Excessive Heat and Heat in Mississippi, July 18 to 21, 202362 events
- Damaging Winds in Kentucky, July 18, 2023$59,000 · 65 kt wind · 22 events
- Tornado and Damaging Winds in Alabama, July 18, 2023$39,000 · EF0 · 30 events
- Damaging Winds in Mississippi, July 18, 2023$60,000 · 65 kt wind · 8 events
- Flash Flooding and Damaging Wind in New York, July 18, 2023$46,000 · 9 events
- Flash Flooding in Kentucky, July 18, 2023$50,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124273, 1124275, 1124276, 1124277.